IDEAS home Printed from
   My bibliography  Save this article

Functional convergence of Snell envelopes: Applications to American options approximations


  • Maurizio Pratelli

    (Dipartimento di Matematica, UniversitÁ di Pisa, Via Buonarroti 2, I-56100 Pisa, Italy Manuscript)

  • Sabrina Mulinacci

    (Istituto di Econometria e Matematica per le Decisioni Economiche, UniversitÁ Cattolica del S. Cuore, Via Necchi 9, I-20131 Milano, Italy)


The main result of the paper is a stability theorem for the Snell envelope under convergence in distribution of the underlying processes: more precisely, we prove that if a sequence $(X^n)$ of stochastic processes converges in distribution for the Skorokhod topology to a process $X$ and satisfies some additional hypotheses, the sequence of Snell envelopes converges in distribution for the Meyer-Zheng topology to the Snell envelope of $X$ (a brief account of this rather neglected topology is given in the appendix). When the Snell envelope of the limit process is continuous, the convergence is in fact in the Skorokhod sense. This result is illustrated by several examples of approximations of the American options prices; we give moreover a kind of robustness of the optimal hedging portfolio for the American put in the Black and Scholes model.

Suggested Citation

  • Maurizio Pratelli & Sabrina Mulinacci, 1998. "Functional convergence of Snell envelopes: Applications to American options approximations," Finance and Stochastics, Springer, vol. 2(3), pages 311-327.
  • Handle: RePEc:spr:finsto:v:2:y:1998:i:3:p:311-327
    Note: received: January 1996; final version received: July 1997

    Download full text from publisher

    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    File URL:
    Download Restriction: Access to the full text of the articles in this series is restricted

    As the access to this document is restricted, you may want to search for a different version of it.


    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.

    Cited by:

    1. Dietmar P.J. Leisen, 1997. "The Random-Time Binomial Model," Finance 9711005, EconWPA, revised 29 Nov 1998.
    2. Ross A. Maller & David H. Solomon & Alex Szimayer, 2006. "A Multinomial Approximation For American Option Prices In Lévy Process Models," Mathematical Finance, Wiley Blackwell, vol. 16(4), pages 613-633.
    3. repec:dau:papers:123456789/5374 is not listed on IDEAS
    4. Blanka Horvath & Antoine Jacquier & Aitor Muguruza, 2017. "Functional central limit theorems for rough volatility," Papers 1711.03078,, revised Nov 2017.
    5. Leisen, Dietmar P. J., 1999. "The random-time binomial model," Journal of Economic Dynamics and Control, Elsevier, vol. 23(9-10), pages 1355-1386, September.
    6. RØdiger Frey, 2000. "Superreplication in stochastic volatility models and optimal stopping," Finance and Stochastics, Springer, vol. 4(2), pages 161-187.
    7. Yan Dolinsky, 2009. "Applications of weak convergence for hedging of game options," Papers 0908.3661,, revised Nov 2010.
    8. Szimayer, Alex & Maller, Ross A., 2007. "Finite approximation schemes for Lévy processes, and their application to optimal stopping problems," Stochastic Processes and their Applications, Elsevier, vol. 117(10), pages 1422-1447, October.

    More about this item


    American options; Snell envelopes; convergence in distribution; optimal stopping times;

    JEL classification:

    • G13 - Financial Economics - - General Financial Markets - - - Contingent Pricing; Futures Pricing


    Access and download statistics


    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:spr:finsto:v:2:y:1998:i:3:p:311-327. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Sonal Shukla) or (Rebekah McClure). General contact details of provider: .

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service hosted by the Research Division of the Federal Reserve Bank of St. Louis . RePEc uses bibliographic data supplied by the respective publishers.